News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Chest Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Chest Answers List

Forum Name: Asthma

Question: Abdominal pain caused by asthma?


 anthonyboston - Wed Mar 05, 2008 11:07 pm

5 days ago I noticed a dull pain on the left side in the middle of my abdomen (where my elbow rests when my arms are at my side). The pain becomes very sharp when I breathe in. It started around 2PM and lasted until about 9PM. It has happened again roughly the same time every day for the past 5 days. I went to the doctor 3 days ago. He felt around, said everything was in order (spleen kidney etc), and said it was most likely a pulled muscle which would explain why it hurts more when i breathe in. Yesterday I became very short of breathe while this pain was happening so I used my 17g albuterol inhaler (i have had asthma my whole life but haven't needed to use my inhaler since i had pneumonia 15 months ago). The pain slowly subsided and was gone 15 minutes later. I used the inhaler again today when the pain came back and it worked again. My question is this: can my asthma be returning (i haven't needed to use an inhaler regularly for 10 years), and if so, is this what could be causing these pains?

If the pains are not being caused by my asthma, what else could it be?

thanks!
anthony
 Dr. Chan Lowe - Sun Mar 30, 2008 10:22 pm

User avatar Hello Anthonyboston,

Chest issues such as asthma attacks can cause abdominal pain. In fact, more than one person has been taken to the operating room for appendicitis only to find that they actually had pneumonia.

If the albuterol is helping it is very likely that there is at least a component of asthma contributing to your symptoms. If you are needing to use your inhaler more than about twice a week or so I would recommend you see your doctor to discuss using a controller medicine to keep your asthma better controlled.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here